North Dakota, 2004

Tornado and Hail in North Dakota, July 2, 2004

July 2, 2004 · NWS FGF · 4 events in 3 counties and zones

3 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 2, 8:40 AM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 2, 8:40 AM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
940 AM CDT FRI JUL 2 2004

.DISCUSSION...MINOR UPDATES PLANNED FOR THIS MORNING TO BETTER
DEFINE THUNDER PLACEMENT AND TIMING. COMPLEX SITUATION THIS MORNING
WITH SEVERAL BOUNDARIES DRAPED ACROSS THE REGION. AN AREA OF LOW
PRESSURE LOCATED IN CENTRAL ND WITH WARM FRONT EXTENDING EAST INTO
NORTHERN MN. THIS BOUNDRY HAS BEEN THE FOCUS FOR A SOLID LINE OF
STORMS FROM HALLOCK TO PARK RAPIDS. STORMS HAVE STAYED BELOW SEVERE
LIMITS THUS FAR DUE TO WEAK SHEAR AND HIGH FREEZING
LEVELS...PRECLUDING THE CHANCE FOR LARGE HAIL. AS THE FIRST...AND
MOST POTENT SHORTWAVE MOVES THROUGH THIS MORNING...STORMS WILL
CONTINUE TO FIRE IN EASTERN ND AND SPREAD INTO WESTERN MN.

LATER ON TODAY AS THE FIRST SHORTWAVE EXITS...SUBSIDENCE BEHIND THE
WAVE WILL LEAD TO AT LEAST PARTIAL CLEARING IN THE CENTRAL DAKOTAS.
WITH THE SURFACE LOW IN CENTRAL ND PROGGED TO MOVE VERY LITTLE AND A
MULTITUDE OF WEAK SHORTWAVES MOVING THROUGH THE FLOW...WE EXPECT
MORE CONVECTION TO FIRE IN CENTRAL ND BY MID/LATE AFTERNOON. THIS
ACTIVITY SHOULD MOVE EAST DURING THE EVENING...BUT SEVERE CHANCES
SEEM LIMITED DUE TO THE WEAK DYNAMICS PRESENT AND UNCERTAINTIES
WITH THE AMOUNT OF SUN LEADING TO DESTABLIZATION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

JCA
Hazardous weather outlook, Jul 2, 5:44 AM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
644 AM CDT FRI JUL 2 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021443-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
644 AM CDT FRI JUL 2 2004

...ISOLATED SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND EVENING
OVER PARTS OF EASTERN NORTH DAKOTA.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE ONGOING ACROSS THE REGION TODAY AS A BROAD
AREA OF LOW PRESSURE ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE
MOVES INTO THE REGION. THESE THUNDERSTORMS ARE FOR THE MOST PART
EXPECTED TO REMAIN BELOW SEVERE LIMITS.  HOWEVER...MOIST AND
UNSTABLE AIR IN PLACE MAY RESULT ISOLATED SEVERE THUNDERSTORMS LATE
THIS AFTERNOON AND EVENING AS THE MAIN AREA OF LOW PRESSURE MOVES
ACROSS CENTRAL NORTH DAKOTA. THE FAVORED TIME FOR STRONG STORM
DEVELOPMENT WILL BE AFTER 4 PM. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE ON SATURDAY WITH BETTER
CHANCES TO BEGIN THE WORK WEEK. AT THIS TIME IT APPEARS INDEPENDENCE
DAY WILL BE RAIN FREE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
OVER EASTERN NORTH DAKOTA.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Tornado, Towner

When
July 2, 12:42 PM CST to 12:44 PM CST
Where
Towner County, 4 mi W of Cando
Rating
F0
Path length
0.5 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
48.483, -99.283

The tornado made intermittent contact with the ground for several minutes.

Hail, Walsh

When
July 2, 2:58 PM CST
Where
Walsh County, 3 mi S of Edinburg
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.450, -97.850

Hail, Barnes

When
July 2, 2:58 PM CST
Where
Barnes County, 3 mi S of Eckelson
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.883, -98.333

Hail, Barnes

When
July 2, 3:00 PM CST
Where
Barnes County, 9 mi S of Eckelson
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.800, -98.333

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyThe tornado archive for North Dakota, 2004Warnings in North Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415464, 5415465, 5415466, 5415467.